Michigan, 2007Damaging Winds in Michigan, July 18, 2007
July 18, 2007 · NWS GRR · 2 events in 2 counties and zones
Severe thunderstorms produced numerous reports of damaging wind gusts and large hail across portions of central lower Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $175,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced numerous reports of damaging wind gusts and large hail across portions of central lower Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 18, 3:00 PM EST, 40 minutes earlier.
Area forecast discussion, Jul 18, 3:00 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT WED JUL 18 2007
LATEST UPDATE...ALL SECTIONS EXCEPT AVIATION...
.SYNOPSIS... (400 PM EDT WED JUL 18 2007)
A NEARLY STATIONARY FRONTAL BOUNDARY EXTENDING FROM THE CENTRAL
PLAINS EAST ACROSS THE SOUTHERN GREAT LAKES REGION WILL MOVE LITTLE
THROUGH THURSDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO AFFECT THE REGION UNTIL THE FRONT PUSHES SOUTH OF THE
AREA THURSDAY AFTERNOON AND EVENING.
NORTH WINDS WILL USHER IN COOLER AND DRIER AIR THURSDAY NIGHT AND
FRIDAY...WHICH WILL LINGER THROUGH THE COMING WEEKEND. HIGH PRESSURE
WILL SETTLE DIRECTLY OVERHEAD SATURDAY AND SUNDAY... RESULTING IN
LIGHT WINDS...WARM DAYS...AND COOL NIGHTS. DAYTIME RELATIVE
HUMIDITIES WILL BE ON THE LOW SIDE THIS WEEKEND.
&&
.SHORT TERM... (400 PM EDT WED JUL 18 2007)
THE MAIN FCST CHALLENGE IS SHOWER AND TSTM POTENTIAL OVER THE NEXT
24 HOURS.
SCATTERED DIURNAL CONVECTION WHICH HAS DEVELOPED THIS AFTERNOON FROM
NE WI...SE ACROSS CNTRL LWR MI...TO SE LWR MI IS FAVORING AREAS OF
ENHANCED LOW LEVEL CONVERGENCE PER LATEST MSAS ANALYSIS. THIS SHOULD
CONTINUE TO BE THE CASE THROUGH SUNSET...WITH A FEW CELLS POSSIBLY
PULSING TO NEAR SVR LEVELS AS SB CAPES EXCEED 2000 J/KG DURING PEAK
HEATING. GOOD DEEP LAYER /0-6 KM/ SHEAR OF AROUND 45 KNOTS MAY HELP
THE CAUSE TOO AS THEY MOVE TO THE SE AT AROUND 25 MPH. WILL CARRY
SCATTERED SHOWERS/TSTMS NORTH AND EAST OF GRR THIS EVENING WITH
CHANCE WORDING ELSEWHERE.
ONCE THE DIURNAL CONVECTION WANES... THE FOCUS THEN BECOMES THE
UNSEASONABLY STRONG WAVE DROPPING DOWN FROM THE NW OVERNIGHT AND
THURSDAY MORNING. THE APPROACH OF THIS WAVE MAY CAUSE THE STRONGER
BAROCLINIC ZONE CURRENTLY TO OUR SW TO BULGE SLIGHTLY FARTHER NE.
THUS ANY NOCTURNAL MCS ACTIVITY... WHICH HAS FAVORED NRN IL THE LAST
FEW DAYS... COULD BEGIN AFFECTING THE SRN PORTION OF THE CWFA
OVERNIGHT. WILL CARRY LIKELY POPS ALONG THE I-94 CORRIDOR FOR THE
LATE NIGHT PERIOD...WITH DECREASING POPS AS YOU HEAD NORTH.
OUR BEST CHANCE OF RAIN... AT LEAST FOR THE SRN CWFA... APPEARS TO
COME ON THURSDAY MORNING AS THE AFOREMENTIONED STRONG NRN STREAM
WAVE SWINGS THROUGH THE AREA. WILL CARRY LIKELY POPS FOR GRR AND
POINTS SOUTH AND EAST IN THE 12Z-18Z TIME FRAME... WHICH IS WHEN
BEST UPPER LEVEL JET DYNAMICS ARE IN PLACE. ALL PCPN IS EXPECTED TO
COME TO AN END BY 00Z FRIDAY WITH THE DEPARTURE OF THE UPPER WAVE
AND SURFACE FRONTAL BOUNDARY.
ANOTHER SURGE OF UNSEASONABLY COOL (AND DRY) AIR PUSHES IN THURSDAY
NIGHT ON THE HEELS OF NORTHERLY WINDS... AND LINGERS INTO FRIDAY.
THIS WILL DRY THINGS OUT...ALTHOUGH SOME CAA/DIURNAL CLOUDINESS MAY
BE PRESENT FRIDAY.
&&
.LONG TERM... (400 PM EDT WED JUL 18 2007)
AN UNUSUALLY SHARP UPPER TROUGH WILL BE OVER NY STATE TO START THE
EXTENDED PERIOD ON SATURDAY...WITH AN UPPER RIDGE OVER THE PLAINS
STATES. THIS WILL LEAVE THE GREAT LAKES REGION UNDER NORTHWEST FLOW
WHICH WILL KEEP TEMPS NEAR NORMAL FOR THE WEEKEND AND EARLY NEXT
WEEK. WE WILL BEGIN TO SEE A GRADUALLY WARMING TREND INTO THE
MIDDLE OF NEXT WEEK AS THE FLOW FLATTENS OUT AND THE RIDGE MOVES
TOWARDS THE AREA. TEMPS WILL BE IN THE UPPER 70S SATURDAY...WARMING
TO AROUND 90 BY WEDNESDAY. A COUPLE OF WEAK UPPER WAVES PASS
THROUGH THE MEAN FLOW IN THE MONDAY THROUGH WEDNESDAY TIME FRAME.
MOISTURE APPEARS TO BE LIMITED WITH THESE WAVES SO HAVE ONLY PUT IN
SLGT CHC POPS TO COVER THESE SYSTEMS.
&&
.AVIATION...(151 PM EDT WED JUL 18 2007)
A WEAK UPPER WAVE WAS CROSSING SOUTHERN LOWER MI THIS AFTERNOON. SO
FAR THIS WAVE HAS ONLY INCREASED THE LOW AND MID LEVEL CLOUD COVER.
HOWEVER THERE WAS ENOUGH INSTABILITY FOR WIDELY SCATTERED
THUNDERSTORMS TO DEVELOP OVER THE NEXT COUPLE OF HOURS. ONCE THIS
WAVE PASSES...BY ABOUT 21Z...WE SHOULD BE ENTERING A LULL IN THE
PCPN AND THE CLOUDS SHOULD BECOME MORE SCATTERED.
OVERNIGHT ANOTHER UPPER WAVE AND A COLD FRONT APPROACHES SW LOWER
MI. THIS WAVE WILL BE MUCH STRONGER AND WIDESPREAD SHOWERS ARE
EXPECTED AFTER 06Z. INSTABILITY WILL BE LIMITED BY THIS TIME
FRAME...ALTHOUGH SOME LINGERS ACROSS THE I94 CORRIDOR. EXPECT THERE
WILL BE ISOLATED EMBEDDED THUNDERSTORMS ACROSS THE NORTHERN TAF
SITES... MKG...GRR...AND LAN. WHILE STORMS SHOULD BE A BIT MORE
COMMON FOR THE SOUTHERN TAF SITES...AZO...BTL...AND JXN.
THE COLD FRONT WILL COME THROUGH MOST OF THE SITES DURING THE MORE
STABLE MID MORNING HOURS OF THURSDAY. HOWEVER THE FRONT MAY NOT BE
THROUGH LAN AND JXN UNTIL EARLY AFTERNOON WHEN THERE MAY BE ANOTHER
PEAK IN CONVECTION AFTER 16Z THURSDAY.
&&
.MARINE... (400 PM EDT WED JUL 18 2007)
LIGHT WINDS/WAVES EXPECTED TONIGHT... ALTHOUGH ABRUPT SHIFT/INCREASE
TO NORTHERLY ON THURSDAY COMBINED WITH STRONG CAA AND WARM LAKE
TEMPS WILL UNDOUBTEDLY LEAD TO BUILDING WAVES. SMALL CRAFT
ADVISORIES WILL LIKELY BE NEEDED THURSDAY AFTERNOON AND THURSDAY
NIGHT.
&&
.HYDROLOGY... (400 PM EDT WED JUL 18 2007)
DUE TO THE SCATTERED NATURE OF CONVECTION NO RIVER PROBLEMS ARE
EXPECTED. HOWEVER SOME URBAN/SMALL STREAM FLOODING IS CERTAINLY
POSSIBLE WHERE HEAVIER CELLS TEND TO REPEAT OVER THE SAME AREAS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE
&&
SHORT TERM: MEADE
LONG TERM: JK
AVIATION: JK
MARINE: MEADE
HYDROLOGY: MEADE
Hazardous weather outlook, Jul 18, 10:15 AM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1115 AM EDT WED JUL 18 2007
MIZ037>040-043>046-050>052-056>059-064>067-071>074-191000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1115 AM EDT WED JUL 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF
SOUTHWEST LOWER MICHIGAN THIS AFTERNOON AND TONIGHT. THE GREATEST
CHANCE FOR SEVERE STORMS WILL BE FROM AROUND 2 PM UNTIL 10 PM THIS
EVENING...EAST OF ROUTE 131 AND SOUTH OF ROUTE 10. THUNDERSTORM
MOVEMENT WILL BE SOUTHEAST AT AROUND 35 MPH...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MOST OF THE DAY
THURSDAY AS TWO COLD FRONTS MOVE THROUGH THE AREA. THE SECOND COLD
FRONT...LATE IN THE EVENING WILL BRING IN THE TRULY COOLER AIR
AND END THE THREAT OF RAIN. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO EARLY THIS
EVENING.
LMZ844>849-191000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
1115 AM EDT WED JUL 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS THROUGH TONIGHT WILL BRING THE THREAT OF
LIGHTNING...HEAVY RAINFALL...STRONG WINDS AND HIGH WAVES. AREAS OF
DENSE FOG ARE ALSO EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS INTO THURSDAY NIGHT WILL CONTINUE TO
BRING THE THREAT OF LIGHTNING...HEAVY RAINFALL...STRONG WINDS AND
HIGH WAVES.
NORTH WINDS BEHIND THE COLD FRONT WILL INCREASE WAVES TO AS HIGH
AS 6 FEET THURSDAY AFTERNOON AND THURSDAY NIGHT. THAT WILL PRESENT
A HAZARD TO SMALL WATER CRAFT AND CREATE A THREAT FOR RIP
CURRENTS. THE WIND AND WAVES WILL SUBSIDE BY FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO EARLY THIS
EVENING.
In the hours before
Special weather statement, Jul 18, 3:10 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT WED JUL 18 2007
MIZ040-182045-
CLARE-
410 PM EDT WED JUL 18 2007
...SPECIAL WEATHER STATEMENT...
AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLARE...MOVING EAST AT 15 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...BROWNS CORNER AND DOVER.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4409 8484 4392 8491 4376 8440 4400 8429
COBB
Local storm report, Jul 18, 3:35 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
435 PM EDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL WEIDMAN 43.69N 84.97W
07/18/2007 E0.50 INCH ISABELLA MI LAW ENFORCEMENT
&&
IODThunderstorm Wind, Isabella
- When
- July 18, 3:40 PM EST to 3:45 PM EST
- Where
- Isabella County, 1.65 mi WSW of Weidman Arpt to 1.22 mi SW of Weidman Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 43.640, -85.030
Severe thunderstorm wind gusts blew down multiple trees at the Pines golf course in Lake Isabella. Numerous trees were blown down in addition to the roof off of a home four miles southwest of Weidman. Boats were also blown off the water onto land and moderate to severe structural damage was incurred to buildings in that same area.
Thunderstorm Wind, Gratiot
- When
- July 18, 4:25 PM EST to 4:30 PM EST
- Where
- Gratiot County, 1.71 mi SE of Forest Hill to 1.71 mi NE of Alma
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 43.410, -84.680
Several reports of seven eighths to one and three quarters inch diameter hail were received from in to two miles north northwest of Alma. Numerous trees and power lines were blown down in and near Alma and concrete walls were blown down at the old refinery on Superior street in Alma.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 18, 2007$556,000 · 65 kt wind · 31 events
- Tornado and Flash Flood in Iowa, July 18 to 19, 2007$149,000 · EF1 · 31 events
- Hail and Damaging Winds in Wisconsin, July 18, 2007$297,000 · 1.75 in hail · 15 events
- Hail in South Dakota, July 18, 2007$500,000 · 2.75 in hail · 4 events
- Hail and Damaging Winds in Michigan, July 18, 2007$207,000 · 1.75 in hail · 22 events
- Tornadoes and Hail in Montana, July 18, 2007$381,000 · EF0 · 9 events
- Flash Flooding and Damaging Winds in Indiana, July 18 to 19, 2007$155,000 · 68 kt wind · 12 events
- Flood and Hail in South Dakota, July 18, 2007$110,000 · 2.75 in hail · 11 events
- Damaging Winds in Arizona, July 18, 2007$150,000 · 70 kt wind · 2 events
- Flash Flood and Hail in Kentucky, July 18, 2007$50,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Kentucky, July 18, 2007$40,000 · 1 in hail · 13 events
- Flash Flooding and Flooding in Illinois, July 18 to 19, 20071 in hail · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48608, 48609.